Tennessee, 2007

Flash Flooding and Hail in Tennessee, November 21, 2007

November 21, 2007 · NWS MEG · 8 events in 6 counties and zones

A combination of a strong upper level disturbance and a cold front produced showers and thunderstorms over West Tennessee on November 21st, 2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A combination of a strong upper level disturbance and a cold front produced showers and thunderstorms over West Tennessee on November 21st, 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 21, 4:08 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Nov 21, 4:08 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
408 AM CST WED NOV 21 2007

.DISCUSSION...

A WEAK UPPER LEVEL SHORTWAVE DISTURBANCE EMBEDDED WITHIN SOUTHWEST
FLOW ALOFT WILL MOVE ACROSS THE MID SOUTH THIS MORNING. SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED IN ADVANCE OF THIS FEATURE ACROSS
AREAS WEST OF THE MISSISSIPPI RIVER AND WILL MOVE ACROSS THE
REMAINDER OF THE FORECAST AREA THIS MORNING. EXPECT MOST OF THESE
STORMS TO REMAIN BELOW SEVERE LIMITS...AS ONLY WEAK INSTABILITY
ALOFT EXISTS. LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE
THROUGH THE DAY WITH DEWPOINTS REACHING INTO THE LOW AND MID 60S
BY THIS AFTERNOON. AS WEAK SURFACE HEATING COMBINES WITH HIGHER
DEWPOINTS THIS AFTERNOON...EXPECT MODEST INSTABILITY TO DEVELOP.
SBCAPES WILL RANGE FROM 500-1000J/KG WITH LI/S BETWEEN -2C AND -3C
BY LATER THIS AFTERNOON.

A MORE POTENT UPPER LEVEL SHORTWAVE CURRENTLY OVER THE ROCKIES
THIS MORNING WILL QUICKLY EJECT EASTWARD INTO THE PLAINS STATES
BY LATER THIS AFTERNOON. THIS WILL HELP TO DRIVE A STRONG COLD
FRONT TOWARDS THE MID SOUTH BY THIS EVENING. IN ADDITION...A
SURFACE LOW PRESSURE SYSTEM WILL DEVELOP ALONG THE FRONT THIS
MORNING OVER THE RED RIVER VALLEY AND MOVE QUICKLY NORTHEAST INTO
THE MID MISSISSIPPI VALLEY BY LATER THIS EVENING. WITH MODEST
INSTABILITY IN PLACE...EXPECT ADDITIONAL LINES OF SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG AND JUST IN ADVANCE OF THE FRONT
AND LOW PRESSURE SYSTEM. DEEP LAYER WIND FIELDS WILL STRENGTHEN JUST
AHEAD OF THE FRONT AND SURFACE LOW WITH 0-6KM SHEAR APPROACHING
40KTS AND 0-1KM HELICITY VALUES APPROACHING 200M2/S2. THESE
STRONGER WINDS AND HELICITY COMBINED WITH THE MODEST INSTABILITY
SHOULD ALLOW FOR SOME STORMS TO BECOME SEVERE...WITH POSSIBLE
ISOLATED SUPERCELLS EMBEDDED WITHIN LINE SEGMENTS ALONG AND JUST
AHEAD OF THE FRONT THIS EVENING. THE GREATEST THREATS WITH ANY
STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS AND ISOLATED
TORNADOES. THE GREATEST THREAT FOR SEVERE STORMS WILL BE BETWEEN
3PM AND 10 PM TONIGHT.

THE STRONG FRONT SHOULD EXIT THE MID SOUTH LATE TONIGHT WITH DRY
AND COLD AIR FILTERING INTO THE AREA UNDER STRONG AND GUSTY
NORTHWEST WINDS. TEMPERATURES WILL DROP RAPIDLY BEHIND THE FRONTAL
PASSAGE AND WILL STRUGGLE TO MAKE IT OUT OF THE 40S IN MANY AREAS
FOR THANKSGIVING DAY. DRY AND UNSEASONABLY COOL WEATHER WILL
CONTINUE THROUGH FRIDAY AS CANADIAN HIGH PRESSURE MOVES ACROSS THE
REGION.

BY THIS WEEKEND...ANOTHER POTENT NORTHERN STREAM SHORTWAVE WILL
DIVE SOUTHEAST ACROSS THE WESTERN STATES AND INTO THE SOUTHERN
PLAINS BY FRIDAY AND PHASE WITH A CONTINUED ACTIVE SOUTHERN
STREAM. THIS WILL ALLOW FOR SURFACE LOW PRESSURE TO DEVELOP ACROSS
THE NORTHWEST GULF ON SATURDAY. THIS SURFACE LOW PRESSURE WILL
THEN LIFT NORTHEAST ACROSS THE SOUTHEAST U.S. AND STRENGTHEN AS A STRONG
UPPER LEVEL LOW TO THE NORTHWEST TRACKS ACROSS OUR AREA. DEEP
MOISTURE ASSOCIATED WITH THIS SYSTEM WILL STREAM NORTHWARD FROM
THE GULF OF MEXICO AND INTO OUR AREA THIS WEEKEND. PRECIPITATION
SHOULD BREAK OUT ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA
LATE FRIDAY NIGHT AND MOVE NORTHWARD ACROSS THE REMAINDER OF THE
AREA ON SATURDAY. WITH COLD AIR IN PLACE...WILL NEED TO WATCH FOR
POSSIBLE WINTER TYPE PRECIPITATION ACROSS NORTHERN PORTIONS OF THE
MID SOUTH SATURDAY AFTERNOON INTO SATURDAY NIGHT. AT THIS
TIME...TEMPERATURES ARE BORDERLINE TO SUPPORT WINTER PRECIPITATION
IN THESE AREAS AND CONSIDERING THE SYSTEM IS STILL SEVERAL DAYS
OUT WILL KEEP ANY WINTER PRECIP WORDING OUT OF THE FORECAST FOR
NOW. TEMPERATURES SHOULD WARM SUFFICIENTLY BY SUNDAY TO KEEP
PRECIPITION IN THE LIQUID FORM. RAIN WILL CONTINUE THROUGH SUNDAY
NIGHT AND MONDAY AS THE UPPER LOW MOVES OVERHEAD. AGAIN...WILL
NEED TO BE WARY OF ANY POSSIBLE WINTER PRECIP AS THE STRONG UPPER
LOW MOVES OVERHEAD AND DYNAMICALLY COOLS THE ATMOSPHERE. THIS WILL
CONTINUE TO BE MONITORED BY LATER FORECAST SHIFTS. IT APPEARS AT
THIS TIME THAT ANY SEVERE THREAT ASSOCIATED WITH THE WARM SECTOR
WILL REMAIN TO OUR SOUTHEAST. HEAVY RAINFALL MAY BE THE GREATEST
THREAT ASSOCIATED WITH THIS WEEKEND SYSTEM.

HIGH PRESSURE WILL RETURN FOLLOWING THE DEPARTURE OF THIS WEEKENDS
LOW PRESSURE SYSTEM WITH DRY AND WARMER WEATHER ANTICIPATED FOR
LATER NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  44  48  34 / 100  90  10  10
MKL  70  43  47  29 / 100  90  10  10
JBR  68  40  47  29 / 100  70  10  10
TUP  73  46  51  34 /  90 100  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JLH
Hazardous weather outlook, Nov 21, 4:41 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
441 AM CST WED NOV 21 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
441 AM CST WED NOV 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH LATE THIS AFTERNOON AND THIS EVENING.

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS
MORNING. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM
WILL IMPACT THE MID SOUTH THROUGH MIDDAY. WITH ONLY LIMITED
INSTABILITY IN PLACE...EXPECT THESE STORMS TO REMAIN BELOW SEVERE
LIMITS.

A STRONG COLD FRONT WILL MOVE ACROSS THE MID SOUTH LATE THIS
AFTERNOON AND EVENING. THUNDERSTORMS WILL REDEVELOP ALONG AND JUST
AHEAD OF THE FRONT. MODEST INSTABILITY AND STRENGTHEN WIND FIELDS
WILL ALLOW FOR A FEW OF THESE STORMS TO BECOME SEVERE. THE PRIMARY
HAZARDS WITH THESE STORMS WILL BE DAMAGING WINDS AND ISOLATED
TORNADOES. LARGE HAIL MAY ALSO OCCUR WITH THE MOST INTENSE STORMS.

THE BEST TIMING FOR SEVERE STORMS WILL BE BETWEEN 3 PM AND 10 PM
CST...ALONG AND JUST OUT AHEAD OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...LAW ENFORCEMENT...AND EMERGENCY
MANAGEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY
BE REQUIRED LATE THIS AFTERNOON AND EVENING.

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Shelby

When
November 21, 8:30 AM CST to 9:30 AM CST
Where
Shelby County, 5 mi ESE of Bartlett to 8 mi ENE of Shelby Center
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.172, -89.798

Heavy rain produced flash flooding on North Germantown Parkway about a half mile south of Interstate 40.

Flash Flood, Shelby

When
November 21, 8:50 AM CST to 9:50 AM CST
Where
Shelby County, Ellendale to 0.75 mi N of Ellendale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.230, -89.830

Heavy rain produced flash flooding at Ellendale and Oak Road.

Thunderstorm Wind, Obion

When
November 21, 6:06 PM CST to 6:10 PM CST
Where
Obion County, 2 mi NNE of Troy to 3 mi SW of Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
36.377, -89.156

Straight line winds knocked trees down on North Old Troy Road, outside the city of Troy.

Hail, Obion

When
November 21, 6:06 PM CST to 6:10 PM CST
Where
Obion County, 1 mi W of Union City
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.420, -89.068

Thunderstorm Wind, Dyer

When
November 21, 6:15 PM CST to 6:20 PM CST
Where
Dyer County, Newbern
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.120, -89.270

Straight line winds blew down trees in Newbern.

Thunderstorm Wind, Lauderdale

When
November 21, 6:15 PM CST to 6:20 PM CST
Where
Lauderdale County, Halls to 0.3 mi E of Nankipoo
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
35.870, -89.400

Straight line winds overturned an 18-wheeler on Highway 51 North near Halls. In addition, a roof was blown off a mobile home and damaged its support on Edith Nankipoo Road. Several trees were also knocked down in the area.

Thunderstorm Wind, Henry

When
November 21, 7:15 PM CST to 7:20 PM CST
Where
Henry County, Buchanan to 1.2 mi WNW of Oak Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.430, -88.220

Straight line winds blew down power lines on Buchanan Road.

Thunderstorm Wind, Chester

When
November 21, 7:40 PM CST to 7:45 PM CST
Where
Chester County, Henderson to 1.94 mi ENE of Henderson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
35.430, -88.670

Straight line winds knocked down a few trees in Henderson.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66345, 66349, 66383, 66387, 66396, 66544, 66399, 66542.